Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 129, NWS Quad Cities, IA

October 29, 2009Johnson County, Louisa County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Oct 29, 2009, 8:44 PM CDT for Johnson County, Louisa County, Washington County, Iowa. It took effect at Oct 30, 2009, 1:00 AM CDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 8:44 PM CDT (01:44 UTC)
In effect from
Oct 30, 2009, 1:00 AM CDT
Expired
Oct 31, 2009, 11:03 PM CDT
In force
46 hr
Issued by
NWS Quad Cities, IA
Flood severity
Moderate

Counties Johnson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River near Lone Tree (Tri-County Bridge) (LNTI4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18.5 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 3:40 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 29, 3:40 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT THU OCT 29 2009

.SYNOPSIS...
VIGOROUS FALL STORM SYSTEM WILL CONTINUE TO IMPACT THE REGION
TONIGHT AND FRIDAY. THE UPPER LOW WAS MOVING OUT OF THE 4 CORNERS
REGION AT MIDDAY. OUT AHEAD OF THE DEEP TROUGH...GULF MOISTURE AND
WIDESPREAD SHOWERS AND THUNDERSTORMS EXTENDED FROM EASTERN TX NORTH
INTO IA AND IL. AT THE SURFACE...THE MAIN AREA OF LOW PRESSURE
WAS CENTERED JUST EAST OF WICHITA WITH MSAS INDICATING A LARGE
AREA OF 3 TO 4 MB PRESSURE FALLS OUT AHEAD FROM EASTERN IA SOUTH
INTO AR. A SERIES OF SHORTWAVES LIFTING N-NE AHEAD OF THE UPPER
TROUGH CONTINUES TO PRODUCE WIDESPREAD SHOWERS IN THE 50 TO 60KT
MOISTURE RICH RETURN FLOW WITH MODERATE TO SEASONALLY HEAVY
RAINFALL RATES OVER MUCH OF THE REGION.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
CHALLENGING FORECAST CONTINUES WITH PRIMARY FOCUS NOW ON RAINFALL
AMOUNTS AND FLOODING POTENTIAL THIS EVENING. ONCE THE DEEPER
MOISTURE ADVECTED INTO THE AREA FOLLOWING THE FIRST ROUND OF RAIN
THIS MORNING...IT WAS NOTED THAT RAINFALL EFFICIENCY HAD
INCREASED...AS RADAR ESTIMATES WENT FROM WAY OVERESTIMATING
RAINFALL AMOUNTS TO NEARLY UNDERESTIMATING...BASED ON GROUND
TRUTH EARLY THIS AFTERNOON. RADAR STP HAS INDICATED THE HEAVIEST
RAIN SO FAR HAS FALLEN IN A SWATH FROM SCOTLAND COUNTY MO N-NE
THROUGH JEFFERSON AND WASHINGTON COUNTIES IN SE IA. 1 TO 2 INCH AMOUNTS
HAVE BEEN REPORTED IN THIS AREA AND A FEW CREEKS AND STREAMS WERE
REPORTED RUNNING AT AND ABOVE BANKFUL.

MORE MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN N
CENTRAL MO HEADING TOWARD THESE ALREADY SATURATED AREAS. THESE HAVE
BEEN INCREASING IN INTENSITY OVER THE PAST HOUR. PARAMETERS
SUPPORTING ADDITIONAL MODERATE TO HEAVY RAIN...INCLUDING HIGH PW AIR
AND ADDITIONAL MID LEVEL SHORTWAVES...SHIFTS EAST TO TARGET THE
EASTERN HALF OF THE CWA THIS EVENING. THE 12Z ECMWF HAS EXTENDED A
LARGE 1 TO 2 INCH QPF AREA FURTHER NW FROM PREVIOUS RUNS INTO MUCH
OF THE CWA EAST OF THE MS RIVER AND ESPECIALLY SOUTH OF I-80 FOR
THE 12 HOURS ENDING 12Z...WHICH IS LOOKING REASONABLE. CONSIDERING
THIS...AND THE ALREADY SATURATED GROUND IN SE IA...HAVE GONE WITH
A FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHERN HALF OF THE FORECAST
AREA FOR OVERNIGHT.

THREAT FOR HEAVY RAIN WILL ENDS FOLLOWING THE PASSAGE OF THE COLD
FRONT EARLY FRI MORNING. HAVE FOLLOWED A MODEL BLEND FRONTAL TIMING.
THE UPPER TROUGH REMAINS OUT WEST THROUGH THE DAY AND WILL KEEP
CHANCES FOR MAINLY DRIZZLE OR VERY LIGHT RAIN IN THE LINGERING
CYCLONIC CURVATURE FRI. DEEP MIXING IN THE DRY SLOT EARLY IN THE
DAY WILL MIX DOWN WARMER TEMPERATURES EARLY IN THE DAY FOLLOWED BY
STEADY TO FALLING TEMPERATURES IN THE AFTERNOON. THUS HAVE EARLY
HIGHS IN THE MID 50S WEST TO LOWER 60S FAR EAST BEFORE COLD
ADVECTION INCREASES ALOFT BEHIND THE STRONG LOW LIFTING N INTO
CANADA. RESULTING PRESSURE GRADIENT WILL KEEP WINDS BRISK FROM THE
SW TO W THROUGH THE DAY.
..SHEETS..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
POOR RUN-RUN CONTINUITY PLAGUING NOT ONLY NA MODELS BUT TYPICALLY MORE
STABLE ECMWF AS WELL... AS SHIFT TO SEMI-ZONAL/WEST NORTHWEST FLOW
GIVING MODELS FITS WITH RESPECT TO FEATURES/TIMING... THUS CONFIDENCE
IS AVERAGE TO BELOW ON FCST DETAILS NEXT 7 DAYS. PRIOR THOUGH TO THE
PATTERN CHG MODELS HAVE ESPECIALLY DIFFICULT TIME RESOLVING STRENGTH
AND TRACK OF RESIDUAL ENERGY HANGING BACK IN THE SOUTHWEST. WED 12Z
GFS HAD CLOSED LOW ALONG THE KS/MO BORDER AND WAS FURTHEST NW WITH
TRACK AND SWIPED SE 1/2 WITH PCPN LATE SAT/SAT NGT. SUBSEQUENT RUNS
HAVE GONE BACK AND FORTH BETWEEN OPEN WAVE AND CLOSED SYSTEM... WITH
PAST COUPLE OF RUNS BACK TO A CLOSED LOW BUT NOW TRACKING MUCH
FURTHER SOUTH ACROSS THE TN VALLEY. ECMWF BACK AND FORTH AS WELL...
AND NOW OPENS SYSTEM UP WITH GENERAL LONGWAVE TROUGH SWEEPING THROUGH
MID MISSISSIPPI VALLEY SAT AM. APPEARS AS DEGREE OF PHASING AND
INTERACTION WITH NORTHWEST CANADA ENERGY GIVING MODELS FITS HERE...
AND TRENDS APPEAR TO BE WEAKER THUS SIDING TOWARD LITTLE/NO IMPACTS
FROM RESIDUAL ENERGY SW. BUT...WITH MID/UPPER LEVEL TROUGH STILL TO
PASS FRI NGT CANT RULE OUT SOME DRIZZLE WITH FAVORABLE FCST SOUNDINGS
AND TSECTS SHOWING WEAK/NIL LIFT AND DRY MID LEVELS AND TRAPPED LLVL
MOISTURE BENEATH INVERSION. SMALL POPS MAY NEED TO BE INCLUDED ESPECIALLY
NORTH FRI NGT INTO EARLY SAT AM WHERE SOME MODELS PROG CURRENT WAVE
OF MANITOBA TO PROPAGATE SE IN BEHIND DEPARTING SYSTEM HEADED FOR JAMES
BAY. GIVEN POOR MODEL RUN-RUN CONTINUITY HAVE OPTED TO LEAVE OUT ATTIM.
BEYOND THIS...WITH SEMI-ZONAL TO WEST/NORTHWEST FLOW DOMINATING EXPECT
THE REST OF THE PERIOD TO FEATURE NEAR NORMAL TEMPS WITH A LOT OF
DRY TIME. THIS DOES NOT MEAN PCPN CHCS WILL BE NIL. IN FACT POTENTIAL
FOR COUPLE SYSTEMS ONE LATE SUN-EARLY MON WHICH MAY BRING SOME -RA WITH
WARM ADVECTION/ISENTROPIC LIFT AHEAD OF NEXT FRONT... WITH ANOTHER CHC
POTENTIALLY AROUND MIDWEEK AS PATTERN WOULD SUGGEST ABOUT EVERY COUPLE
DAYS OR SO. WITH GULF OF MEXICO MOISTURE COMPLETELY CUT OFF ANY PCPN
SHOULD BE LIGHT.  ..MCCLURE..

&&

.AVIATION...
SHOWERS WITH MODERATE RAINFALL AND IFR CONDITIONS WILL CONTINUE TO
STREAM NORTHWARD THROUGH THE TERMINALS UNTIL WELL AFTER MIDNIGHT
TONIGHT AS A STRONG FALL STORM SYSTEM INTENSIFIES AND MOVES THROUGH
THE CENTRAL PLAINS. THERE WILL BE EMBEDDED THUNDERSTORMS...BUT THE
PROBABILITY OF IMPACTING ANY SITE IS TOO LOW FOR INCLUSION IN
FORECASTS BEYOND USING CB IN THE CLOUD GROUP. THERE WILL BE A FEW
GAPS IN THE LOW CLOUDS AND PERIODS OF MVFR AND EVEN VFR CIGS THIS
AFTERNOON BEFORE CONDITIONS RETURN TO PREVAILING IFR AFTER SUNSET.
HEAVIER SHOWERS OVERNIGHT WILL LOWER CIGS TO LIFR. SOUTHEAST WINDS
FROM 15 TO 25KTS WILL VEER TO THE SOUTHWEST FRIDAY MORNING WITH THE
PASSAGE OF A COLD FRONT. CURRENT THINKING IS THAT CONDITIONS WILL
THEN IMPROVE TO MVFR AND POSSIBLY VFR LATER FRIDAY MORNING.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.

&&

SHEETS/MCCLURE
Hazardous weather outlook, Oct 29, 4:47 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT THU OCT 29 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL TRACK OUT OF THE SOUTHERN PLAINS AND INTO
THE UPPER MIDWEST TODAY AND TONIGHT. PERIODS OF LIGHT TO MODERATE
RAIN AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. SEVERE
STORMS ARE NOT EXPECTED. RAINFALL AMOUNTS SHOULD RANGE FROM AROUND A HALF
INCH IN THE NORTHWEST...TO AROUND AN INCH IN THE SOUTHEAST
PORTIONS OF THE OUTLOOK AREA. THIS ADDITIONAL RAINFALL IS EXPECTED
TO CAUSE RIVERS THAT ARE ALREADY HIGH TO FALL MORE SLOWLY OR REMAIN
STEADY FOR THE NEXT COUPLE DAYS. BREEZY SOUTH WINDS WILL INCREASE
TO 20 TO 30 MPH FOR THIS AFTERNOON AND EARLY EVENING.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHWEST WINDS BEHIND THE DEPARTING STORM SYSTEM WILL
OCCASIONALLY GUST TO 30 TO 40 MPH ON FRIDAY. HOWEVER WINDS WILL
GRADUALLY DIMINISH FRIDAY NIGHT...AS INTENSE LOW PRESSURE TRACKS
NORTHEAST TO JAMES BAY CANADA BY SATURDAY MORNING. DRIVERS OF HIGH
PROFILE VEHICLES MAY WANT TO USE EXTRA CAUTION IN THESE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/HAASE

In the hours before

Local storm report, Oct 29, 4:06 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
10/29/2009  M1.50 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL SO FAR.

&&

MIKEZ
Local storm report, Oct 29, 4:19 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
10/29/2009  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL SINCE 1130 AM.

&&

MIKEZ
Local storm report, Oct 29, 4:28 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       5 NW IOWA CITY          41.71N 91.60W
10/29/2009  M1.14 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

MIKEZ
Special weather statement, Oct 29, 4:39 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT THU OCT 29 2009

IAZ064-065-067-068-076>078-087>089-098-099-ILZ015-024>026-034-035-
MOZ009-010-292345-
JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE...
BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOLINE...ROCK ISLAND...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
439 PM CDT THU OCT 29 2009

...HEAVY RAIN THROUGH 6 PM...

AREAS OF HEAVY RAIN SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE
TO MOVE NORTHEAST THROUGH THIS EVENING. RAINFALL RATES ARE
INCREASING ABOVE WHAT WAS SEEN THIS MORNING. THIS ROUND OF
ACTIVITY WILL LIKELY PRODUCE A HALF TO THREE QUARTERS OF AN INCH
PER HOUR WHERE THE HEAVY SHOWERS OCCUR. WITH THE GROUND SATURATED
ALREADY...THIS RAIN IS EXPECTED TO CAUSE MINOR FLOODING...AN IN
SOME CASES FLASH FLOODING MAY BECOME A THREAT. DO NOT CROSS A
FLOODED ROAD...AND REPORT ANY WATER OVER ROADS TO LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE.

ERVIN
Local storm report, Oct 29, 6:03 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
10/29/2009  M1.05 INCH       CEDAR              IA   CO-OP OBSERVER

            TOTAL SO FAR. RAIN STARTED AT 1030 AM.

&&

MIKEZ
Local storm report, Oct 29, 6:34 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
10/29/2009  M1.96 INCH       WASHINGTON         IA   CO-OP OBSERVER

            TOTAL SO FAR.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:30 PM CDTRiver Flood WarningDVNJohnson, Washington4 days
Oct 29, 7:32 PM CDTRiver Flood WarningDVNLee40 hr
Oct 29, 8:44 PM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine10 days
Oct 29, 8:44 PM CDTRiver Flood WarningDVNLouisa5 days
Oct 29, 8:48 PM CDTRiver Flood WarningDVNDes Moines, Henry, Lee4 days
Oct 29, 9:33 PM CDTFlash Flood WarningDVNDes Moines, Henry, Lee, Van Buren8 hr
Oct 30, 3:25 AM CDTRiver Flood WarningDVNHancock, McDonough69 hr
Oct 30, 9:06 AM CDTRiver Flood WarningDVNHancock61 hr
Oct 30, 9:47 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside3 days
Oct 30, 9:47 AM CDTRiver Flood WarningDVNHenry, Rock Island3 days
Oct 29, 10:16 PM CDTRiver Flood WarningDVNClark55 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.